Severe hyponatremia caused by syndrome of inappropriate secretion of antidiuretic hormone developed as initial manifestation of human herpesvirus-6-associated acute limbic encephalitis after unrelated bone marrow transplantation.Transpl Infect Dis. 2013 Apr; 15(2):E54-7.TI
Severe hyponatremia is a critical electrolyte abnormality in allogeneic stem cell transplantation (allo-SCT) recipients and >50% of cases of severe hyponatremia are caused by the syndrome of inappropriate secretion of antidiuretic hormone (SIADH). Here, we present a patient with rapidly progressive severe hyponatremia as an initial sign and symptom of human herpesvirus-6-associated post-transplantation acute limbic encephalitis (HHV-6 PALE) after allo-SCT. A 45-year-old woman with acute lymphoblastic leukemia received unrelated bone marrow transplantation from a one locus-mismatched donor at the DR locus. On day 21, she developed a generalized seizure and loss of consciousness with severe hyponatremia, elevated serum antidiuretic hormone (ADH), and decreased serum osmolality. A high titer of HHV-6 DNA was detected in cerebrospinal fluid. Treatment with foscarnet sodium and hypertonic saline was started with improvement of neurological condition within several days. Although an elevated serum ADH, low serum osmolality, and high urinary osmolality persisted for 2 months, she had no other recurrent symptoms of encephalitis. Our experience suggests that hyponatremia accompanied by SIADH should be recognized as a prodromal or concomitant manifestation of HHV-6 PALE, and close monitoring of serum sodium levels in high-risk patients for HHV-6 PALE is necessary for immediate diagnosis and treatment initiation.